Georgia, 2011Damaging Winds in Georgia, August 22, 2011
August 22, 2011 · NWS JAX · 6 events in 5 counties and zones
A short wave mid level trough moved across the area in the afternoon. This feature combined with the sea breezes yielded scattered severe storms across the forecast area during the afternoon and evening when diurnal instability was highest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave mid level trough moved across the area in the afternoon. This feature combined with the sea breezes yielded scattered severe storms across the forecast area during the afternoon and evening when diurnal instability was highest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 1:50 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 22, 1:50 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT MON AUG 22 2011
.SHORT TERM...AT 200 PM EDT...SHOWERS AND STORMS WERE INCREASING
IN BOTH COVERAGE AND INTENSITY WITH STRONG THUNDERSTORMS
DEVELOPING IN VICINITY OF SURFACE TROUGH NEAR THE ALTAMAHA RIVER.
FOR THE REMAINDER OF TODAY... SHOWERS AND STORMS WILL ADVANCE
TOWARDS THE EAST-SOUTHEAST WITH THE GREATEST COVERAGE LIKELY TO
OCCUR NEAR THE I-95 CORRIDOR LATE IN THE DAY.
THE FORECAST THROUGH THURSDAY CALLS FOR HIGH TEMPERATURES BETWEEN
90 AND 95 DEGREES WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY (WITH EMPHASIS DURING THE AFTERNOON HOURS).
A FULL SCALE TROUGH NEAR THE EASTERN SEABOARD IS FORECAST TO LIFT
EAST AND WEAKEN OVER THE NEXT SEVERAL DAYS...BUT WILL CONTINUE TO
INFLUENCE THE PATH OF HURRICANE IRENE. THE LATEST FORECAST TRACK
FROM THE NATIONAL HURRICANE CENTER HAS BEEN SHIFTED EAST IN
RESPONSE TO HURRICANE IRENE SKIRTING THE NORTHERN COAST OF
HISPANIOLA (IN LIEU OF CROSSING). THE CENTER OF HURRICANE IRENE IS
FORECAST TO REACH THE NORTHERN BAHAMAS ON THURSDAY WITH BREEZY
NORTHEASTERLY WINDS ESTABLISHING OVER THE LOCAL COASTAL COUNTIES.
.LONG TERM...PER THE LATEST FORECAST TRACK FROM THE NATIONAL
HURRICANE CENTER...IRENE IS FORECAST TO LIFT NORTHWEST THEN NORTH
AND STRENGTHEN INTO A MAJOR HURRICANE. THE CENTER OF IRENE IS NOW
FORECAST TO POSITION ALMOST A HUNDRED MILES EAST OF THE LOCAL
MAINLAND LATE FRIDAY INTO FRIDAY NIGHT. IF THIS NEW TRACK IS
REALIZED...THERE IS STILL THE POTENTIAL FOR TROPICAL STORM FORCE
WINDS ON FRIDAY AND FRIDAY NIGHT.
RESIDENTS ARE REMINDED THAT THE STORMS LOCAL IMPACTS ARE STILL
UNCERTAIN AND WILL BE HIGHLY DEPENDENT UPON ITS EXACT TRACK AND
INTENSITY.
&&
.AVIATION...SCATTERED STORMS THIS AFTERNOON AS A TROUGH OF LOW
PRESSURE APPROACHES THE AREA. HAVE VCTS AT ALL TERMINALS TIL 02Z.
AMENDMENTS MAY BE NEEDED FOR POSSIBLE MVFR DUE TO TS.
&&
.MARINE...LIGHT WINDS EXPECTED THRU WED. WINDS/SEAS FROM IRENE ARE
EXPECTED TO INCREASE BY THURSDAY. TROPICAL STORM CONDITIONS
POSSIBLE IN THE NEAR SHORE WATERS AND HURRICANE CONDITIONS POSSIBLE
OFFSHORE.
RIP CURRENTS: LOW RISK THRU TUE WITH INCREASING THREAT BY WED.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 93 72 93 / 20 30 20 30
SSI 78 90 76 89 / 40 20 20 30
JAX 74 93 73 92 / 30 30 20 30
SGJ 76 91 75 91 / 40 20 20 40
GNV 73 94 72 92 / 30 40 20 30
OCF 73 93 72 93 / 30 40 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ZAPPE/PETERSON/PRESNALL
Hazardous weather outlook, Aug 22, 4:06 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 AM EDT MON AUG 22 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-230915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
506 AM EDT MON AUG 22 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
EVENING. THESE STORMS COULD BE STRONG WITH GUSTY WINDS AND
PERIODS OF HEAVY RAINFALL. A FEW OF THESE STORMS COULD BECOME
SEVERE...MAINLY IN SOUTHEAST GEORGIA.
HEAT INDICES IN THE 100 TO 105 RANGE CAN BE EXPECTED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON. A FEW OF THESE STORMS
COULD BECOME STRONG AND CAPABLE OF PRODUCING STRONG WIND GUSTS AND PERIODS
OF HEAVY RAINFALL.
HURRICANE IRENE MAY IMPACT PORTIONS OF THE FORECAST AREA LATER THIS WEEK.
WHILE THE STORMS LOCAL IMPACTS ARE UNCERTAIN AND WILL BE HIGHLY
DEPENDENT UPON ITS EXACT TRACK AND INTENSITY...AT THIS TIME...NOW
IS THE TIME FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS
SHOULD WATCHES OR WARNINGS BECOME NECESSARY.
SOME SUGGESTED ACTIONS... REVIEW YOUR FAMILY'S HURRICANE PLAN. ENSURE
YOUR HURRICANE KIT IS WELL STOCKED AND UP TO DATE. REVIEW THE WORKING
CONDITION OF EMERGENCY EQUIPMENT...SUCH AS FLASHLIGHTS AND BATTERY
POWERED RADIOS. REVIEW EVACUATION ROUTES SHOULD THAT BECOME NECESSARY.
MARINE INTERESTS MAY WISH TO TAKE PRECAUTIONS AT THIS TIME...ESPECIALLY
IF YOU WILL BE AWAY FROM YOUR BOAT.
AS THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF
THE STORM. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING.
LOCAL AND MARINE INTERESTS ARE URGED TO MONITOR NOAA WEATHER
RADIO AND LOCAL MEDIA ON THE PROGRESS OF THE STORM AND REMAIN
ALERT FOR POSSIBLE WATCHES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 22, 1:29 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT MON AUG 22 2011
GAZ132>134-221915-
BACON-COFFEE-JEFF DAVIS-
229 PM EDT MON AUG 22 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
JEFF DAVIS...NORTHWESTERN BACON AND COFFEE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...
AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES SOUTH OF BROXTON...MOVING SOUTHEAST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PRIDGEN...BROXTON...AMBROSE...DOUGLAS...WEST GREEN AND NICHOLLS
THROUGH 315 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3163 8255 3147 8262 3147 8263 3140 8264
3136 8271 3136 8281 3141 8285 3140 8289
3151 8310 3157 8306 3161 8306 3168 8300
3179 8299 3179 8293
TIME...MOT...LOC 1829Z 306DEG 8KT 3156 8288
SHULERThunderstorm Wind, Coffee
- When
- August 22, 1:55 PM EST
- Where
- Coffee County, 1.76 mi WSW of Lotts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.568, -82.896
Central dispatch reported 6 to 7 trees down on Northside Drive near Quincey Batten Loop.
Thunderstorm Wind, Atkinson
- When
- August 22, 2:25 PM EST
- Where
- Atkinson County, 1.18 mi E of Pearson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.300, -82.850
Trees were blown down in Pearson with power outages reported in the city. Hail was reported but the size was unknown. The time of the report was based on radar.
Thunderstorm Wind, Wayne
- When
- August 22, 2:46 PM EST
- Where
- Wayne County, 4.96 mi SW of Nesbit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.560, -82.040
Winds were estimated at 60 mph. Trees were blown down near Highway 203 and Empire Road. Dime size hail was also reported.
Thunderstorm Wind, Brantley
- When
- August 22, 3:19 PM EST
- Where
- Brantley County, 0.59 mi E of Waynesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.230, -81.790
Power line poles were blown down in Waynesville.
Thunderstorm Wind, Wayne
- When
- August 22, 3:20 PM EST
- Where
- Wayne County, 4.04 mi SW of Nesbit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.560, -82.020
Five trees were blown down and a glass door was blown out at Georgia Highway 203 and Odum Screven Road.
Thunderstorm Wind, Camden
- When
- August 22, 4:15 PM EST
- Where
- Camden County, 0.91 mi SW of Tarboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.010, -81.810
Trees and power lines were blown down in Tarboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 22 to 31, 20112 deaths · 1 event
- Excessive Heat in California, August 22 to 27, 20112 deaths · 1 event
- Damaging Winds and Lightning Strike in Louisiana, August 22, 20111 death · $50,000 · 54 kt wind · 5 events
- Flash Flood in New Mexico, August 22, 2011$6.0 million · 1 event
- Wildfire in California, August 22 to 24, 20112 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 22 to 23, 2011$145,000 · 1.75 in hail · 10 events
- Flash Flood and Flood in Iowa, August 22, 2011$150,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 22, 2011$50,000 · 3 in hail · 11 events
- Damaging Winds and Lightning Strike in Alabama, August 22, 2011$25,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, August 22, 20111.5 in hail · 11 events
- Damaging Winds in Georgia, August 22, 2011$13,000 · 60 kt wind · 5 events
- Hail in South Dakota, August 22, 20111.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329803, 329805, 329812, 329806, 329808, 329810.